You are here:

Dentistry/Red migrating lesion on hard palate

Advertisement


Question
QUESTION: My three year old daughter has has a red spot on her hard palate for about a month. It has increased in size moving across the roof of her mouth. It doesn't seem to bother her at all. She has had asthma since an infant and she has had a runny nose for the past three months. I have taken her back and forth to her doctor and her dentist and they don't seem to have a clue what this spot is. She does take albuterol and pulmicort for the asthma. We have also tried Flonase and prednisone which seemed like it helped a little. My doctor just dismisses it that its nothing serious but it bothers me. I woul like to know what's causing this? Her dentist has no clue. The only other new symptom I have noticed with her is she is frequently going to the bathroom. She has the urge to go every ten minutes or so.i have taken her to the doctor and they tested her for a uti which was negotiable. They also put her on some medicine which is not helping. I don't know if this is relivent at all. Is this anything serious that I should worry about?

Month ago

http://i1209.photobucket.com/albums/cc393/kkingery83/5A352507-BFE3-47D0-8FC1-3F9

Durning predispose treatment

http://i1209.photobucket.com/albums/cc393/kkingery83/D1EE84BD-8D11-410E-ACB4-08C

Now

http://i1209.photobucket.com/albums/cc393/kkingery83/930CC943-28B4-45EE-8804-82F

ANSWER: Kim -  Let me first tell you that as an oral and maxillofacial surgeon I have seen many medications produce side effects that are not published or rarely seen.  Albuterol and other inhalation agents, which are used in asthma and other pulmonary problems, produce their major effects in the lungs, but side effects do occur elsewhere in the body.  This situation is not unique to just albuterol or other inhalation agents and many medications have side effects.

Not being a specialist in pulmonary problems, I decided to do a little research for you.  Well I have found that stomatitis (oral inflammation) is not totally unusual with albuterol.  The pictures you provided of your daughters inflamed area appears as a localized stomatitis.  So what your daughter has developed does not seem to be totally unknown or unexpected.  Because medications like albuterol can also produce inflammation within the lungs, anti-inflammatory medications are often used to reduce the effects in the lungs.  Such is the effects of pulmicort and other steroidal medications.  Sure, most of the medication is inhaled and its oral inflammation should be minimal, but it can occur.  Like your daughter's situation areas of inflammation go through different levels with time.  That is why, I assume, that the inflammations in her mouth appear differently at different times.

Well, is this situation a problem.  Probably not and it is a side effect.  Likewise, urninary tract inflammation is possible, not overwhelmingly common, but it does occur.

I'm a little concerned that her physician was unaware or not interested in looking up what is advised as the possible side effects section of the Physicians Desk Reference book, that describes these potential effects of this and other medications.

So I guess my answer is to relax and she is getting a reaction that is possible and it should go away, but her physician may need to try a different medication.  Probably all the medications for the same problem produce secondary reactions, but it should be watched and the doctor needs to make sure it does not progress and get worse.  

---------- FOLLOW-UP ----------

QUESTION: I spoke with her doctor again and he is still not concerned. He just keeps sayi it's nothing and it foget all about it. I dot know what to do but with our insurance we have to have a referral to see another doctor. I know it's not serious but I would like to no what's causing the inflammation. She doesn't use the albuturol everyday but she does use the pulmicort everyday. My dentist checked it And said he would keep an eye on it. He said the next step would be to see an oral surgeon but we would have to have a referral from our doctor for that.

Answer
Kim -  it is  most likely not dangerous, but getting it properly evaluated and possibly treated is appropriate.  So see if you can get that referral.  I hope it can be resolved quickly to make you more comfortable.

If you have additional questions, feel free to contact me again.

Dentistry

All Answers


Answers by Expert:


Ask Experts

Volunteer


Joel S. Teig, DMD, Diplomate ABOMS, retired

Expertise

I am a board certified oral and maxillofacial surgeon and I am available to answer questions related to tooth extractions, implant insertion, facial recontruction, facial and oral tumor removal, TMJ dysfunction and various successful treatments, including surgery if all else fails, and occlusal discrepancy requiring orthognathic or jaw surgery.

Experience

Board Certified Oral and Maxillofacial Surgeon practicine for over 20 years. Assistant Clincal Professor and State University School of Dentistry.

Organizations
American Dental Association, American Association of Oral and Maxillofacial Surgeons, American Board of Oral and Maxillofacial Surgeons

Education/Credentials
BA -University of Connecticut DMD - University of Pennsylvania School of Dental Medicine

Awards and Honors
National Honor Society (OKU), Philadelphia County Dental Society, Mosby Book Award, Oral Surgery Honors, Summa Cum Laude

©2016 About.com. All rights reserved.